Besides enjoying writing a bit of prose, and foisting poetry on unsuspecting individuals, word got around from an ex-colleague that I also have a thyroid website. Nothing out of this world, but something that happened, because, 10 years ago, (a) I had collected tons of information about the thyroid for personal reasons, and (b) a geeky chap who sat next to me at work, inspired me to write HTML from scratch and make a website, in those, pre-blogging, pre facebook and nontwittering days. (When I retired, it shifted , along with me , to blogspot).
The reason it comes to mind, is I was stopped by someone and asked about this. Out of a sense of altruism, I asked if the person was a case of hypo or hyperthyroid, and was completely aghast to know that the person was diagnosed , taking meds, but couldn't be bothered to find out if the condition was hyper or hypothyroid, and offered to show me the test readings. Much like a person habituated to AC 4-wheel drives, professing ignorance about, say, the Mumbai buses. Naturally, I declined.
There is a similar attitude amongst those taking a variety of daily medication. They take "green pills" and "yellow and grey capsules" but are supremely unconcerned about names and dosages. And very often, the more educated the person, the more careless the attitude.
Sometimes , this careless and so called unconcerned attitude is seen , even amongst those whose vocation it is to sell medicine.
A few years ago, my father was bedridden , and my son went down to spend a few days with him before leaving for higher studies abroad. I was the sole caretaker , and was in a permanent state of travel between Mumbai and Pune, looking after two abodes, , and there were two trained attendant ladies doing shift duty, attending to my father, along with several normal house staff, including our trusted live-in help for over 50 years. During my son's visit, one of the ladies had a headache coming on, and asked and went downstairs to the chemist to buy some meds, while my son sat with his grandfather. She soon returned, and got herself a glass of water, and swallowed the pill. After which all hell broke loose.
She suddenly collapsed and slipped to the floor, and lay inert. No amount of sprinkling water, offering sugar water to drink, slapping the face etc, elicited a response, and so my son organized help, got the car ready, and bundled the lady off to the hospital after checking with her parent agency (that sent her to us ). My father did not use a car, and it was providence that my son was there, with transport, so that the lady got immediate help. The agency people also landed up there, and we were wondering the next day, what was happening, when the lady herself, comes up the stairs!
Turns out that she had asked the pharmacist for some headache meds, there were many people at the counter, and she probably picked up something meant for someone else. Maybe a diabetic medication, who knows. So much for careless dispensing. But what if it was psychotropic medicine, what if it was blood pressure medicine, anything could have happened.
But when things happen due to meds given by the doctor himself, things get a bit serious.
Two days ago, my household help, S., about whom I have blogged many times, came to work, coughing away, eyes red, with a splitting headache, and a body racked with pain. She often asks me for paracetamol(tylenol), but this time she had been to the doctor the previous evening and he had given her some yellow capsules. Everytime she took one, she said, she felt as if her head was vibrating. Things were getting alarming. I offered her some hot nicely sugared tea with milk and a fresh chapati thinking, maybe, she had taken stuff on an empty stomach, asked her to take the day off and she left.
Next thing I heard was that she had just managed to cross the heavily trafficked road outside, before she simply collapsed. People ran, someone called her sons, and someone else offered her sugar water, after which she revived, and was helped home.
The story turned out to be, that sundry general doctors, near where she stayed, were routinely prescribing something called levofloxacin, a fluoroquinone, ( for a population that was suffering from some infectious disease), that was known to have side effects, like red eyes, cough collecting in the chest, and lowering of blood sugar. No one had told her that. No one even checked her sugar levels. There was no written prescription, as the doc himself counted the capsules and gave them to the patients. I told her son about this, and instructed him to go tell the doctor about this. She also now carries a bottle of glucose water with her on her way to work, where she must walk in the summer sun.
But think of those who will collapse in the middle of the road, or have some other problem because of this blatantly given medicine, and have no one to help.
I recently read in the paper the story about an old man, a tailor, the only earning member of his family, who was prescribed , on paper, a blood pressure medication. The pharmacist gave him methotrexate, a cancer medication. Two days later, the poor man broke out into a deadly rash, collapsed, and died on admission to a hospital.
These kind of things are not just India specific. A pregnant lady in Colorado, USA, was prescribed methotrexate, which she took. It causes non-surgical abortion, , but she continues to be prgenant, and no one knows what is happening.
Fingers will be pointed, people will blame doctors, their illegible writing, the super busy pharmacist, the urge to sell a more expensive drug, the patient's simple , educated but non-medical mind, and the tendency to regard pharmacists as next in line to doctors.
But the problem is us. We do not respect our bodies. And we are careless about what we put into it. Food, drink or medication. The patient being educated has nothing to do with it. The doctor could either improve his handwriting, or start typing the prescription on a computer system. The patient needs to come back and confirm with the doctor about the medicine. When medicines are being handed out by the doctor himself, like in S's case, just 5 minutes more explaining the possible side effects would change a life.
We do not have a system or , even a habit, of reading ingredients of a medication. Or checking the dosage. So many of us just blindly take the medication from the shiny strips. I wonder how many of us read the little paper that often comes inside a medication packaging that tells us where the medication should not be used, or should be used with caution. Everyone has a cell phone, doctors have several, but no one wants to call the doctor , when in doubt, before buying, what could be a wrong medication. And all this holds for "educated people" too.
And so I often get the feeling that we as a society , have taken a huge leap somewhere, much like someone earning a huge lottery. We forgot the learning that happens, when life progresses at a natural slower pace. And we then tend to try everything new immediately.
In each strata of society this attitude manifests itself. The higher class educated types, reveling in the ignorance of minor things like their medications, think it infra-dig to worry about their bodies, and leave it to the n-star hospital doctors, something that enhances their status in their own myopic view. The pharmacy folks , probably carelessly read things in the big hurry to maximise sales; possibly even employ untrained folks in the shop.
And doctors serving large populations, let patients like my household help, stagger through their drug side effects, and only providence allows them a life, as they cross an arterial heavy traffic road, and then collapse .
But it is worrisome. What use is science , and learning, and having a large pool of technical talent, if communication abilities are non existent ? And nobody has the time to listen ?
So typical of Mumbai, where we are now the third most expensive city in the world, (real estate wise) , but have infrastructure that is at least 25 years behind. Inefficient communication channels.
And the knowledge vehicle goes further and further, speeding....
To oblivion ? Who knows ?